Nivolumab-induced myocarditis and myasthenia gravis crisis
To report a case of nivolumab-induced myocarditis in a patient with myasthenia gravis (MG) requiring intensive care treatment.
An 80 year old female was admitted to the emergency department with central chest pain and shortness of breath and reported mobility issues for over a week due to lumbar pain. Patient became hypotensive with increasing oxygen requirements, elevated troponin and creatine kinase and was transferred to intensive care unit (ICU)
Past history includes ocular MG (diagnosed 8 years ago), hypertension, hypercholesterolemia, osteoporosis, gastro-oesophageal reflux disease, pelvic fracture, Methicillin-resistant Staphylococcus aureus, septic arthritis of right shoulder and metastatic melanoma for which she received her first cycle of nivolumab 28 days prior to admission (never received a second dose).
The incidence of myocardial changes associated with MG has been reported to be as high as 16-37%.
Myocarditis and MG are known to be rare but serious side-effects of nivolumab. Several cases of myocarditis associated with immune checkpoint blockade have been published, but none after one cycle of nivolumab.
During the admission, patient developed heart block, myositis and myocarditis (confirmed with angiogram). This was treated with a 3-day course of high-dose methylprednisolone. Furthermore, patient developed community-acquired pneumonia and worsening liver function. Patient also had a flare-up of MG, involving limbs.
Given the large number of medications that could worsen MG and may have impacted patient’s liver, ICU pharmacist assisted with review of medication dose adjustments, nasogastric modified medications, as well as using alternative medications where possible.
Although the incidence is rare, myocarditis and exacerbation of MG may occur even after only one dose of nivolumab.